Alert archive / Michigan / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Detroit, MI

July 14, 2015Saginaw County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 14, 2015, 2:09 AM EDT for Saginaw County, Shiawassee County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2015, 2:09 AM EDT (06:09 UTC)
Expired
Jul 14, 2015, 2:45 AM EDT
In force
36 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Saginaw County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2015-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2015-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:17 AM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 14, 12:17 AM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1217 AM EDT TUE JUL 14 2015

.AVIATION...

INCREASED COVERAGE OF THUNDERSTORMS OVER WESTERN LOWER MICHIGAN
SUPPORTS A MENTION IN THE TERMINAL FORECASTS DURING THE EARLY
MORNING HOURS. SOME WEAKENING IS EXPECTED AS THE CONVECTION MOVES
EASTWARD BUT SOME GUSTY WEST WIND AND IFR IN HEAVY DOWNPOURS ARE
LIKELY AT EACH LOCATION UNTIL THE CLUSTERS EXIT EASTWARD TOWARD
SUNRISE. ANOTHER PERIOD OF ENHANCED STRATUS/STRATO-CU AND PERHAPS
ADDITIONAL SCT -SHRAS LATE IN THE FORECAST PERIOD. WINDS WILL VEER
FROM SW TONIGHT TO W DURING THE MORNING NW/N DURING AFTN/EVENING
WITH THE PASSAGE OF THESE SYSTEMS.

FOR DTW...THUNDERSTORMS ARE LIKELY IN THE 07Z-11Z PERIOD AND PERHAPS
AGAIN LATER IN THE FORECAST AS SEVERAL WAVES PIVOT THROUGH REGION.
IFR RESTRICTION IS LIKELY WITH LOWER VFR/MVFR POSSIBLE AGAIN LATE IN
FORECAST WITH SECOND WAVE.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CEILINGS AOB 5000 FT TONIGHT/MORNING. LOW TUESDAY
  EVENING.

* MEDIUM FOR THUNDERSTORM DEVELOPMENT TONIGHT/MORNING AND LOW DURING
  AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 354 PM EDT MON JUL 13 2015

SHORT TERM...THIS EVENING AND TONIGHT

A STRUNG OUT STRETCHING DEFORMATION FILLAMENT HAS BEEN STRUGGLING TO
PUSH EASTWARD TODAY AND HAS BEEN THE MAIN ITEM OF NOTE. ENOUGH
THERMODYNAMIC SUPPORT EXISTED DESPITE RELATIVELY STABLE LOWER LEVELS
TO ALLOW FOR MULTIPLE...INNOCUOUS WAKE LOW STRUCTURES TO CAUSE
DISRUPTIONS AND LOWER PREDICTABILITY TO THE SURFACE WIND FLOW AROUND
MIDDAY. A SURVEY OF SURFACE OBSERVATIONS THIS AFTERNOON SUGGESTS
THIS POTENTIAL HAS ENDED. A FAIRLY IMPRESSIVE BRANCH OF UPPER LEVEL
WESTERLIES SANDWHICHED BETWEEN TWO UPPER LEVEL RIDGE CENTERS REMAINS
IN PLACE OVER PORTIONS OF THE MISSISSIPPI AND OHIO RIVER VALLEYS.
THE FORECAST IS FOR THIS UPPER LEVEL JET MAXIMUM TO REMAIN SOUTH AND
WEST OF DETROIT THROUGH THE OVERNIGHT. THE LACK OF FLOW WILL MAKE
THE DEFORMATION SLUGGISH IN ITS EXIT OVER THE NEXT 3 HOURS. BETTER
SURFACE HEATING AND MIXED LAYER GROWTH AHEAD OF THE DEFORMATION WILL
ALSO GIVE A CHANCE FOR A SHOWER OR RUMBLE OF THUNDER YET LATE THIS
AFTERNOON.

THE ITEM OF IMPORTANCE FOR TONIGHT WILL BE SHORTWAVE ENERGY THAT
WILL STREAM OUT OF MINNESOTA AND WISCONSIN...ALONG WITH THE ABSOLUTE
VORTICITY MAXIMUM THAT IS OVER LAKE SUPERIOR. MAIN FORCING LATE
TONIGHT WILL BE DIFFERENTIAL CYCLONIC VORTICITY ADVECTION OCCURING
IMMMEDIATELY IN ADVANCE OF THE SHORTWAVE ENERGY AS IT PUSHES
DIRECTLY INTO SOUTHEASTERN MICHIGAN. FORECAST THETA E PLAN VIEW
CHARTS SHOW SOME MINOR THETA E RIDGE ORGANIZING AMIDST THE LARGER
SCALE DIFFUSE QUASI-WARM SECTOR. MAINTAINED THE PREVIOUS FORECAST OF
LIKELY POPS FOR LATE TONIGHT. THE EVENT WILL BE HEAVILY DEPENDENT ON
UPSTREAM CONVECTION PUSHING/ADVECTING DOWNSTREAM INTO THE AREA.
THERE IS AGAIN LOW PREDICTABILITY ON COVERAGE GIVEN LACK OF UPPER
LEVEL JET SUPPORT...BUT ENOUGH THERMAL FORCING EXISTS TO SUPPORT
LIKELY TO NUMEROUS COVERAGE DURING THE 8-12Z TIMEFRAME.

LONG TERM...TUESDAY THROUGH NEXT MONDAY

AN AMPLIFYING MID LEVEL TROUGH NOW ROTATING ACROSS LAKE SUPERIOR/NE
MINNESOTA WILL ROTATE ACROSS LAKE HURON AND SE MI ON TUESDAY. THE
ASSOCIATED MID LEVEL COLD POOL COUPLED WITH MODEST DAYTIME
DESTABILIZATION WILL SUPPORT A HEALTHY COVERAGE OF SHOWERS AND SOME
THUNDERSTORMS. BOUNDARY LAYER CONVERGENCE IN THE VICINITY OF THE SFC
LOW /FCST TO TRACK ACROSS THE ERN HALF OF THE FORECAST AREA/ AND
NUMEROUS SFC FRONTS/TROUGH AXES WITHIN A RELATIVELY DEEP MOIST LAYER
WILL FURTHER SUPPORT A HIGH LIKELIHOOD OF RAIN SHOWERS. THE DEGREE
OF DIURNAL DESTABILIZATION WILL OF COURSE REMAIN DEPENDENT ON THE
COVERAGE OF MORNING SHOWERS AND LOW CLOUDS. MODEL SOLUTIONS BRING
SFC DEWPOINTS UP TOWARD 70 DEG TUES MORNING...WHICH MAY BE A BIT
OVERDONE TAKING INTO ACCOUNT SFC DEWPOINTS ACROSS THE UPPER GREAT
LAKES THIS AFTERNOON. ASSUMING AT LEAST A BRIEF PERIOD OF DAYTIME
HEATING BOOSTING HIGHS IN THE MID/UPPER 70S AND SFC DEWPOINTS IN THE
UPPER 60S...0-1KM ML CAPE WILL LIKELY FALL SHY OF 1K J/KG. THIS
ALONG WITH THE BETTER MID LEVEL WIND FIELDS SLIDING JUST SOUTH OF
THE STATE WILL DRASTICALLY LIMIT THE POTENTIAL FOR ANY STRONG/SEVERE
STORMS ON TUES.

SHOWERS WILL END ABRUPTLY FROM NORTH TO SOUTH ACROSS THE FORECAST
AREA TUES EVENING AS A DRY CONTINENTAL AIRMASS ADVANCES ACROSS THE
AREA IN THE WAKE OF THE ASSOCIATED COLD FRONT. THIS COOLER AND DRIER
AIR WILL BE DRIVEN INTO THE AREA IN ADVANCE OF A 1020MB SFC HIGH
BUILDING INTO THE NRN GREAT LAKES TUES NIGHT INTO WEDNESDAY. A POST
FRONTAL N-NE GRADIENT WILL LEAD TO A PERIOD OF RATHER GUSTY WINDS
TUES NIGHT INTO WED MORNING FOLLOWING FROPA...ESPECIALLY ALONG THE
LAKE HURON SHORELINE. POST FRONTAL SHALLOW COLD AIR ADVECTION WILL
LIMIT WED AFTERNOON MIXING DEPTHS...SUPPORTING HIGHS MAINLY IN THE
70S WITH UPPER 60S EXPECTED ALONG THE LAKE HURON SHORELINE. THE SFC
HIGH WILL SETTLE INTO THE SRN GREAT LAKES WED NIGHT...SETTING UP
OPTIMAL RADIATIONAL COOLING CONDITIONS. THIS WILL SUPPORT WED NIGHT
MINS WELL DOWN INTO THE 50S.

THE END OF THE WEEK AND INTO THE WEEKEND WILL FEATURE INCREASINGLY
WARM TEMPERATURES ALONG WITH CHANCES FOR PRECIPITATION.  THE START
OF THE EXTENDED FORECAST ON THURSDAY WILL BE DRY AS THE AREA RESIDES
IN UPPER LEVEL RIDGING.  THIS RIDING WILL NOT HOLD FOR VERY LONG AS
NUMEROUS SHORTWAVES ROTATE THROUGH THE UPPER LEVEL FLOW COME FRIDAY.
MODELS AS OF RIGHT NOW ARE SHOWING THE BETTER CHANCES FOR PRECIP ON
FRIDAY AND MONDAY AS MORE PROMINENT SHORTWAVES SLIDE ACROSS THE
GREAT LAKES REGION...HOWEVER LIKE USUAL ISSUES WITH TIMING WILL COME
INTO PLAY. COMFORTABLE TEMPERATURES FELT EARLIER IN THE WEEK WILL
GIVE WAY TO WARMER CONDITIONS AS TEMPS RISE INTO THE LOW TO MIDDLE
80S BY THE END OF THE WEEKEND.

MARINE...

LOW PRESSURE WILL TRACK ACROSS LAKE HURON LATE TONIGHT THROUGH TUES
MORNING...CAUSING A GRADUAL VEERING OF THE WINDS FROM SSE TO NW BY
TUES AFTERNOON. THE GRADIENT WILL INCREASE TUES AFTERNOON THROUGH
TUES NIGHT AS THE LOW DEPARTS TO THE EAST AND HIGH PRESSURE BUILDS
INTO LAKE SUPERIOR. THIS ALONG WITH NEUTRAL TO SLIGHTLY UNSTABLE
CONDITIONS OVER THE LAKES WILL LEAD TO GUSTY N-NE WINDS TUES NIGHT
INTO AT LEAST WED MORNING...ESPECIALLY ON LAKE HURON AND SAGINAW
BAY. SMALL CRAFT ADVISORIES MAY BE NEEDED UNDER THESE CONDITIONS.
WINDS AND WAVES WILL THEN DIMINISH TUES NIGHT AS THE HIGH PRESSURE
EXPANDS INTO THE SOUTHERN GREAT LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 PM EDT WEDNESDAY
     FOR LHZ441>443.

     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM EDT WEDNESDAY
     FOR LHZ421-422.

LAKE ST CLAIR...NONE.

MICHIGAN WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
SHORT TERM...CB
LONG TERM....SC/SS
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 13, 10:07 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 PM EDT MON JUL 13 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1007 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT AS LOW PRESSURE
APPROACHES THE AREA. WHILE SEVERE WEATHER IS NOT ANTICIPATED...THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS NEAR 40 MPH. STORM
MOTION WILL BE FROM THE WEST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS THIS LOW PRESSURE
MOVES EASTWARD ACROSS THE AREA AND PULLS A COLD FRONT THROUGH LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140845-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1007 PM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT AS LOW PRESSURE
APPROACHES THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF WIND
GUSTS TO NEAR 30 KNOTS. STORM MOTION WILL BE FROM THE WEST AT NEAR
30 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS THIS LOW PRESSURE
MOVES EASTWARD ACROSS THE AREA AND PULLS A COLD FRONT THROUGH LOWER
MICHIGAN.

A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON LATE TUESDAY INTO WEDNESDAY. REFER TO THE LATEST MARINE
WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

BT/DG

In the hours before

Special weather statement, Jul 14, 1:34 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
134 AM EDT TUE JUL 14 2015

MIZ047-048-053-140630-
BAY-SAGINAW-MIDLAND-
134 AM EDT TUE JUL 14 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SAGINAW...BAY AND
MIDLAND COUNTIES...

AT 134 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BEAVERTON TO NEAR PLEASANT VALLEY TO CARSON
CITY...AND MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  EDENVILLE AROUND 140 AM EDT.
  MERRILL AROUND 150 AM EDT.
  BENTLEY AROUND 200 AM EDT.
  MIDLAND...FREELAND AND MARION SPRINGS AROUND 205 AM EDT.
  AUBURN AND PINCONNING AROUND 210 AM EDT.
  ZILWAUKEE AND OAKLEY AROUND 215 AM EDT.
  SAGINAW...BAY CITY...CHESANING...ST. CHARLES AND KAWKAWLIN AROUND
220 AM EDT.
  ESSEXVILLE AROUND 225 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BURT...POSEYVILLE...
LAPORTE...NORTH BRADLEY...NELSON...GORDONVILLE...ARTHUR...BUENA VISTA
TOWNSHIP...SHIAWASSEE NATIONAL WILDLIFE REFUGE AND BRANT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
      4391 8404 4391 8391 4376 8395 4377 8396
      4367 8391 4362 8374 4360 8370 4322 8370
      4322 8393 4313 8393 4313 8436 4347 8437
      4347 8461
TIME...MOT...LOC 0534Z 258DEG 41KT 4387 8454 4348 8462 4318 8482

JVC
Special weather statement, Jul 14, 1:57 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
157 AM EDT TUE JUL 14 2015

MIZ053-140715-
SAGINAW MI-
157 AM EDT TUE JUL 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SAGINAW COUNTY UNTIL 315 AM
EDT...

AT 157 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARION SPRINGS...OR 10 MILES EAST OF ITHACA...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CHESANING AND OAKLEY AROUND 220 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BURT...BRANT...
GARFIELD...NELSON...FENMORE...FOSTERS...SHIAWASSEE NATIONAL WILDLIFE
REFUGE...LAYTON CORNERS AND SWAN CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4338 8370 4322 8370 4322 8393 4313 8393
      4313 8437 4339 8437
TIME...MOT...LOC 0557Z 291DEG 32KT 4325 8441

JVC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:00 PM EDTSmall Craft AdvisoryDTX48 hr
Jul 14, 1:34 AM EDTSpecial Weather StatementDTXBay, Midland, Saginaw56 min
Jul 14, 1:57 AM EDTSpecial Weather StatementDTXSaginaw78 min
Jul 14, 2:31 AM EDTSpecial Marine WarningDTX119 min
Jul 14, 2:36 AM EDTSpecial Weather StatementDTXGenesee54 min
Jul 14, 2:47 AM EDTSpecial Weather StatementDTXLenawee, Monroe, Washtenaw58 min
Jul 14, 3:05 AM EDTSpecial Weather StatementDTXLapeer, Oakland55 min
Jul 14, 3:21 AM EDTSpecial Weather StatementDTXLapeer24 min
Jul 14, 3:27 AM EDTSpecial Weather StatementDTXSanilac63 min
Jul 14, 4:25 AM EDTBeach Hazards StatementDTXBay, Huron, Saint Clair, Sanilac42 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.